Group algebra series and coboundary modules. (English) Zbl 1201.20003

The shift action on the 2-cocycle group \(Z^2(G,C)\) of a finite group \(G\) with coefficients in a finitely generated Abelian group \(C\), introduced by the third author [J. Pure Appl. Algebra 188, No. 1-3, 127-143 (2004; Zbl 1043.20026)], has several useful applications in combinatorics and digital communications, arising from the invariance of a uniform distribution property of cocycles under the action.
In this article, the authors study the shift orbit structure of the coboundary subgroup \(B^2(G,C)\) of \(Z^2(G,C)\). The study is placed within a well-known setting involving the Loewy and socle series of a group algebra over \(G\). They prove new bounds on the dimensions of terms in such series. Asymptotic results on the size of shift orbits are also derived; for example, if \(C\) is an elementary Abelian \(p\)-group, then almost all shift orbits in \(B^2(G,C)\) are maximal-sized for large enough finite \(p\)-groups \(G\) of certain classes.


20C05 Group rings of finite groups and their modules (group-theoretic aspects)
20J06 Cohomology of groups
16S34 Group rings


Zbl 1043.20026


Full Text: DOI


[1] Bosma, W.; Cannon, J.; Playoust, C., The magma algebra system. I. the user language, J. symbolic comput., 24, 235-265, (1997) · Zbl 0898.68039
[2] Flannery, D.L., Cocyclic Hadamard matrices and Hadamard groups are equivalent, J. algebra, 192, 749-779, (1997) · Zbl 0889.05032
[3] Goulden, I.P.; Jackson, D.M., Combinatorial enumeration, (1983), Wiley-Interscience · Zbl 0519.05001
[4] Horadam, K.J., Hadamard matrices and their applications, (2007), Princeton University Press Princeton, NJ · Zbl 1198.15001
[5] Horadam, K.J., The shift action on 2-cocycles, J. pure appl. algebra, 188, 127-143, (2004) · Zbl 1043.20026
[6] Huppert, B.; Blackburn, N., Finite groups II, (1982), Springer-Verlag Berlin · Zbl 0477.20001
[7] A. LeBel, Shift actions on 2-cocycles, Ph.D. thesis, RMIT University, 2004. http://www.maths.nuigalway.ie/ dane/LeBel.pdf
[8] Manz, O.; Staszewski, R., On the number of generators and the modular group-ring of a finite \(p\)-group, Proc. amer. math. soc., 98, 189-195, (1986) · Zbl 0611.20003
[9] Passman, D.S., The algebraic structure of group rings, (1977), Wiley-Interscience New York · Zbl 0366.16003
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.